Opioids affect everyone, AHS asks people to learn more

Alberta Health Services (AHS) has launched a new opioid overdose awareness campaign that will run throughout March aimed at reducing stigmas and encouraging Albertans to get educated.

Opioid addiction affects many Canadians.

Some individuals startusing street drugs right away, while others start with a prescription from a doctor.

“If you know someone who might be at risk, I really encourage an individual to go and receive the [naloxone] kit, receive the training and know what to look for,” said Brandy Payne, Alberta associate minister of health.

The cost of the campaign is $691,347.50.


It uses train wrap adverts, radio advertisements and posters on 19 post-secondary campuses as well as more than 140 bars and restaurants.

“This awareness campaign lets Albertans know about the things they can do to save lives,” said Payne.

These ads feature bright yellow backgrounds with text in black.


“I hope when people see this they’ll take the time to learn a little bit more with the website,” said Payne.


“I was surprised,” said Mark Lane, a SAIT academic upgrading student, who said he saw one of the ads.


Lane said he saw one of the ads and learned that fentanyl is 50 to 100 times more powerful than heroin.


“One of the important things, I think is there are still a lot of people in our province and in our city who think that opioid overdoses aren’t something that will affect them or anyone they know,” said Payne.


From January to September 2017, there were 482 accidental overdose deaths related to opioid use in Alberta.


“The opioid crisis is impacting Albertans in all communities, from all walks of life and at all ages and stages,” said Kathryn Todd, AHS Vice President, Research, Innovation & Analytics.

“All Albertans have the power to reduce the harms associated with drug use.”

The signs of an overdose include slow breathing or not breathing, nails and lips turning blue, vomiting, cold, clammy skin and an inability to wake up.


“It’s important to know what the signs of an overdose are, so if you are witnessing one, you can call for help because time really is of the essence,” said Payne.


If someone is overdosing, it is important to administer naloxone, a drug available from AHS that helps reverse the effects of an overdose temporarily.


Everyone can get naloxone kits free of charge at pharmacies and at the SAIT Health Clinic.


More than 41,000 naloxone kits have been distributed in Alberta. There is no need to show ID or have a prescription.


“We need to respond with public awareness and understanding of public impacts of opioid use and misuse,” said Payne.


AHS is urging people not to use opioids alone and if using drugs to have a naloxone it and be trained on its use.

Previous post

Eagles flying high after Super Bowl win

Next post

SAIT students navigate the news, seeking hard facts